Texas, 2024

Hail and Damaging Winds in Texas, June 15 to 16, 2024

June 15 to 16, 2024 · NWS LUB · 7 events in 4 counties and zones

Deep atmospheric mixing within vicinity of a surface dryline near the Texas/New Mexico state line allowed a cumulus field to develop. Strong southeasterly low level flow brought ample moisture into the region providing sufficient instability for severe thunderstorms.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Deep atmospheric mixing within vicinity of a surface dryline near the Texas/New Mexico state line allowed a cumulus field to develop. Strong southeasterly low level flow brought ample moisture into the region providing sufficient instability for severe thunderstorms. Moderate deep layer shear allowed isolated thunderstorms to become organized and severe, producing severe wind gusts and large hail over the southwestern South Plains. Additional thunderstorms developed late on the 15th in eastern New Mexico and drifted into the South Plains in the early morning hours of the 16th. This activity dissipated into light rain showers as it moved into the central South Plains. However, the sub-cloud layer was extremely dry which led to the rain evaporating before reaching the ground and causing a widespread heat burst from Hockley County into Lubbock and Lynn Counties. Temperatures increased as much as 24 degrees in 20 minutes as well as bringing severe wind gusts.

High wind gusts from the heat burst measured by the Texas Tech University West Texas mesonet are listed below:

75 mph at Wolfforth (Lubbock County),|66 mph at Levelland (Hockley County), and|59 mph at Tahoka (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 5:41 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 15, 5:41 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
641 PM CDT Sat Jun 15 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 220 PM CDT Sat Jun 15 2024

Mid-level subsidence was noted over the entire forecast area this
afternoon on the heels of a shortwave trough shifting east of
Highway 83 in westerly flow. Despite this less than stellar theme
aloft, the low levels remain rather moist ahead of a surface trough
in eastern NM. West Texas mesonets have been sampling a corridor
of consistently breezier S-SE winds over the SW South Plains in
response to a mesolow near the Guadalupe Mountains. This locally
backed and breezier flow should aid with speed convergence and
eventually some storms late this afternoon and evening near the TX-
NM border provided convective temps in the mid 90s are realized.
Most recent HRRR runs have dialed back CI and overall coverage this
evening across our western zones, yet this is suspect in light of
ample heating, deeper mixing, modest CIN, and expanding cu field.
Unlike last evening, storms this evening will exhibit a better E-SE
push thanks to 30-35 knots of 0-6km shear. Inverted-V soundings with
around 1500 J/kg of MLCAPE and similar amounts of DCAPE favor severe
winds before activity declines overnight. Opted to keep NBM's 20-30
PoPs largely intact on the Caprock as pros for CI outweigh the cons
at this time. Moist southerlies stay with us on Father's Day, yet
chances for more storms trend toward zero under weak anticyclonic
flow and rising thicknesses.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 220 PM CDT Sat Jun 15 2024

The mid/upper-level pattern will feature the amplification of a
large-scale, positively-tilted trough over the western U.S. as a
well-defined vorticity lobe rotates into the northern Great Basin
early Monday, effectively shunting the subtropical ridge over the
northeastern Pacific Basin southward. Farther east, a 596 dam,
mid/upper-level ridge will continue to wobble over the eastern
tranche of the U.S. as the belt of 250 mb flow between 90-100 kt
becomes increasingly meridional over the central and northern Rocky
Mountains, resulting in the CWA being positioned within the
inflection point of these features. A secondary, more-zonal 250 mb
jet streak is forecast to become coupled to the amplified flow over
the Great Basin, with the nose of the former 250 mb jet streak
emerging into western Texas and becoming increasingly difluent along
the apex of the flattening ridge over Mexico. At the surface, lee
cyclogenesis of a sub-990 mb low is expected to occur across eastern
Colorado in response to the geopotential height falls and related
DPVA, with a sharpened dryline extending southward along the TX/NM
state line by the afternoon hours Monday. The CWA will be enveloped
within the moist sector, where leeward pressure falls associated
with the deepening cyclone to the north generate an isallobaric
response that will cause winds to accelerate to 20+ mph with gusts
near the 30-35 mph range amidst intense heating. Temperatures are
forecast to reach the upper 90s across most of the CWA amidst a
plume of dewpoints potentially in excess of 60 degrees extending to
the west of the I-27/HWY-87 corridors.

A conditionally-unstable airmass is expected to develop as the
geopotential height falls and westerly, mid/upper-level flow
facilitate maintenance of the elevated mixed layer (EML) atop the
southerly low-level flow. The majority of the CWA will be capped,
especially in the Rolling Plains, and the dry and hot forecast has
been maintained across those locales as 700 mb flow remains veered
to the southwest. Intense, diabatic heating; confluent flow nearest
the dryline; and the advection of high theta-e air will act to
enhance localized areas of convergence along the dryline and erode
the strong MLCINH, which should allow parcels to maintain enough
residence time to overcome the deleterious effects of entrainment
and reach the LFC and result in the initiation of thunderstorms.
Low, mentionable PoPs (<15 percent) have been introduced for Monday
afternoon and evening across most locations west of the I-27/HWY-87
corridors. Coverage of storms should be widely-scattered at best,
with the thinking of cells remaining isolated given the potential
for multi-cellular splits early on in the convective stage and weak
forcing for ascent aloft. The magnitude of the storm-relative inflow
developing by the late-afternoon hours, in addition to the moist
boundary-layer (e.g., lower 100 mb mean mixing ratios near 14-15
g/kg), should also support updrafts wide enough to become sustained
for a few hours with supercell wind profiles present. The sizable
EML indicated on point and area-averaged soundings leads towards the
potential for rapid development; however, warm-cloud depths
approaching 13 kft AGL should temper the threat for large hail with
a focus towards damaging downdrafts and torrential rainfall. The
potential for severe-caliber convection will wane after dark as
diabatic stabilization occurs despite southerly winds remaining near
20 mph heading into the overnight hours.

Broadly cyclonic flow will continue to eclipse the CWA on Tuesday;
however, the primary cyclone associated with the mid/upper-level
troughing to the west is forecast to rotate into north-central
Canada, governing a poleward response to the ridging over the Gulf
of Mexico with a slight increase in geopotential heights occurring.
Hot and dry weather is expected area-wide on Tuesday as the airmass
will be strongly capped beneath the large EML aloft; however, the
presence of the EML remaining over the CWA will have implications
for the remainder of the forecast period. Thunderstorm chances are
forecast to improve across the entire CWA as southwesterly flow
aloft remains intact atop the reservoir of subtropical moisture
originating from the Gulf of Mexico. There are some differences
among the global NWP guidance on the position of the stalling front
to the north of the CWA on Wednesday as the aforementioned cyclone in
north-central Canada rotates into the Hudson Bay, but there exists a
consensus that the front will stall in the vicinity of the OK/TX PH;
and the thinking leans towards this scenario given the proximity of
the barotropic airmass spread across the region. NAEFS and ENS
guidance are indicating precipitable water (PWAT) content rising to
nearly two standard deviations above normal Wednesday night into
Thursday. Interpolation of the 20-21/00Z sounding climatology from
WFO MAF indicates that the forecast PWAT content will be near or
exceeding the 99th percentile across the CWA during this time. This
points towards the potential for heavy rain across portions of the
Caprock and Rolling Plains by the middle and end of next week;
however, specificity of where heavy rainfall occurs remains nebulous
owing to the limited predictability in the potential placement of
thunderstorms. The blended PoPs have been maintained, and it is
possible that PoPs may be increased in forthcoming cycles. Cooler
temperatures are also forecast by Wednesday onward as southeasterly
low-level flow remains intact beneath thickening cloud debris from
the daily rounds convection.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Sat Jun 15 2024

There is a window for ISO-SCT TS to pass in the vicinity of KLBB
between 01 and 05 UTC, with a lower potential for the same at
KPVW. Included a VCTS at KLBB but not at KPVW where confidence is
low. There is also a small potential for low CIGS around KLBB
Sunday morning, but confidence is too low to add to the TAF.
Outside of any low stratus and thunderstorm activity, VFR
conditions will prevail with modest S to SE breezes, which will
increase late in the day Sunday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....09
AVIATION...33
Hazardous weather outlook, Jun 15, 6:27 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
727 PM CDT Sat Jun 15 2024

TXZ021>044-170030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
727 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to continue through this
evening, primarily across the western and southern South Plains.
Some severe storms capable of producing hail up to the size of
quarters and wind gusts up to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A low chance of severe thunderstorms is forecast for portions of the
South Plains and extreme southwestern Texas Panhandle on Monday
afternoon and evening.

Thunderstorm chances are forecast to return by the middle of next
week. Heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 54 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
June 15, 7:20 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.522, -102.370

A Texas Tech University West Texas mesonet site near Levelland measured a severe wind gust of 62 mph.

Hail, Terry

When
June 15, 8:24 PM CST
Where
Terry County, 5 mi SW of Wellman
Measured
1.75 in hail
Reported by
Public
Coordinates
32.999, -102.491

Motorists traveling on US Highway 385/62 reported golf ball size hail between Wellman and Seagraves.

Thunderstorm Wind, Terry

When
June 15, 8:33 PM CST
Where
Terry County, 8 mi SW of Wellman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.968, -102.528

Motorists traveling along US Highway 385/62 between Wellman and Seagraves reported estimated wind gusts to 60 mph.

Hail, Terry

When
June 15, 8:44 PM CST
Where
Terry County, 4 mi WNW of Meadow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.352, -102.264

A trained spotter reported quarter size hail on the ground west of Meadow after a storm had passed through the area.

High Wind, Hockley

When
June 16, 1:47 AM CST to 1:48 AM CST
Where
Hockley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
June 16, 2:43 AM CST to 2:50 AM CST
Where
Lubbock forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lynn

When
June 16, 2:56 AM CST
Where
Lynn forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174812, 1174815, 1174816, 1174817, 1174818, 1174819, 1174820.